Illinois, 2014

Dense Fog in Illinois, February 20, 2014

February 20, 2014 · NWS LOT · 1 event in 1 county or zone

Dense fog developed during the afternoon of February 20th. A 20-car pileup occurred on Interstate 57 near Peotone along with clusters of accidents along a stretch of the interstate.

The toll

Deaths
0
Injuries
12
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Dense fog developed during the afternoon of February 20th. A 20-car pileup occurred on Interstate 57 near Peotone along with clusters of accidents along a stretch of the interstate. There were 12 people injured and state police had to close a six-mile stretch of interstate for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 20, 12:03 PM CST, 57 minutes earlier.

Area forecast discussion, Feb 20, 12:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1203 PM CST THU FEB 20 2014

.DISCUSSION...
1130 AM CST

UPDATED FORECAST GRIDS FOR THE AFTERNOON REFLECT HIGHER POPS AND
QPF BASED ON LATEST RADAR TRENDS AND PRONOUNCED LOW LEVEL MOISTURE
CONVERGENCE ACROSS THE AREA. AN INITIAL LINE OF SHOWERS AND STORMS
MOVED THROUGH EARLY THIS MORNING AND A SECOND BATCH IS CROSSING
THE AREA AROUND MIDDAY. EXPECT THE CURRENT ACTIVITY TO LINGER INTO
THE EARLY AFTERNOON ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST
AREA. TWO BOUNDARIES HAVE YET TO CROSS THE AREA...THE WARM FRONT
LIFTING OUT OF SOUTHEAST IOWA AND CENTRAL ILLINOIS...AND THE COLD
FRONT ACROSS WESTERN MISSOURI. WITH EITHER OR BOTH OF THESE
BOUNDARIES THERE IS A GOOD CHANCE FOR ANOTHER LINE OF SHOWERS AND
POSSIBLE THUNDERSTORMS LATER THIS AFTERNOON.

THE ARRIVAL OF THE WARM FRONTAL BOUNDARY THIS AFTERNOON WILL
USHER IN VERY MOIST AIR WITH DEWPOINTS IN THE 50S. VSBYS AS LOW AS
1/4 TO 1/2 MILE ARE BEING REPORTED NEAR THIS FEATURE IN CENTRAL
ILLINOIS BUT FORTUNATELY THESE VALUES DO NOT APPEAR TO BE
WIDESPREAD. A DENSE FOG ADVISORY MAY YET BE REQUIRED THIS
AFTERNOON BUT FOR NOW WILL JUST PLAN TO MONITOR THE SITUATION FOR
WIDESPREAD DETERIORATING CONDITIONS.

THE ONSET OF STRONG WINDS TOWARD LATE AFTERNOON OR EVENING STILL
LOOKS ON TRACK. DIRECTION WOULD START AS SOUTHERLY AND THEN BECOME
SOUTHWESTERLY OVERNIGHT. GUSTS EXCEEDING 50 MPH ARE BEING
REPORTED IN SW MISSOURI.

LENNING

//PREV DISCUSSION...
534 AM CST

HAVE GOTTEN SEVERAL REPORTS OF THUNDERSNOW OUT OF THE NORTHERN
CHICAGO SUBURBS. ACARS SOUNDINGS OUT OF ORD WOULD SUPPORT ALL
RAIN...BUT WOULD SUSPECT THE STRONG LIFT WITH THE CONVECTION IS
LOCALLY COOLING THE COLUMN ENOUGH FOR A SWITCH OVER TO WHAT HAS
BEEN REPORTED AS A HEAVY VERY WET SNOW. COOP IN JUST NW OF
WOODSTOCK PICKED UP 1.3 INCHES OF SLUSH. AS THE HEAVIER
REFLECTIVITY SHIFTS EAST AND WAA CONTINUES WOULD EXPECT THE
THREAT OF +TSSN TO END SHORTLY. HAVE ISSUED A NOWCAST TO COVER
THIS THREAT THAT SHOULD (HOPEFULLY) BE ENDING IN THE NEXT 30-60
MINS.

IZZI

//PREV DISCUSSION...
324 AM CST

POTENTIALLY HIGH IMPACT...MULTIFACETED CYCLONE WILL CONTINUE TO
IMPACT THE REGION THROUGH TONIGHT. POTENTIAL EXISTS FOR HEAVY
RAINFALL (MAINLY THROUGH MID MORNING)...THUNDERSTORMS...A SQUALL
LINE AROUND 00Z THIS EVENING...THEN NON-CONVECTIVE STRONG/LOCALLY
DAMAGING WINDS THIS EVENING.

VERY STRONG LOW LEVEL JET (NEARLY 60KT @ 850MB) CONTINUES TO DRIVE
UNSEASONABLY MOIST AIR NORTHWARD INTO A LOOSELY ORGANIZED MCS
ONGOING OVER EASTERN IA/NORTHERN IL EARLY THIS MORNING. BEEN A
REMARKABLE AMOUNT OF CG LIGHTNING FOR THIS TIME OF YEAR WITH THIS
COMPLEX WITH WSR-88D DATA INDICATING A LOT OF POTENTIAL
GRAUPEL/SMALL HAIL ALOFT WITH THE HIGH DBZ ECHOS...THOUGH SOME OF
THAT COULD ALSO BE WET SNOW FLAKES MELTING.

MCS WILL TRAVERSE THE REGION EARLY THIS MORNING WITH SOME BACK
BUILDING POSSIBLY RESULTING IN PRECIP LINGERING INTO THE 15-18Z TIME
RANGE...BUT THE MAJORITY OF THE HEAVIEST PRECIP LIKELY DONE BEFORE
15Z. SHORT RANGE CONVECTIVE ALLOWING MODELS CONTINUE TO SUGGEST THAT
LOCALIZED RAINFALL TOTALS UP TO AROUND AN INCH ARE POSSIBLE WITH
THIS MCS...PARTICULARLY IN THE VICINITY OF THE I-80 CORRIDOR AND
THIS SEEMS TO BE SUPPORTED BY REGIONAL RADAR TRENDS. NOTE: USE THE
HOURLY AND STORM TOTAL PRECIP PRODUCTS FROM OUR RADAR THIS MORNING
WITH CAUTION...BRIGHT BANDING/GRAUPEL/SMALL HAIL ARE RESULTING IN
INFLATED VALUES BASED ON UPSTREAM SFC OBS.

JUST GET A REPORT OF SOME SPOTTY WET SNOW BETWEEN ELGIN IN RFD BY
WTVO MORNING MET ON HER WAY TO WORK...SO DEFINITELY SEEING SOME
SPOTTY WET SNOW/SLEET/GRAUPEL...BUT ANTICIPATE MOST OF THAT TO
QUICKY TRANSITION TO ALL RAIN AS WARM AIR ADVECTION CONTINUES. TEMPS
ARE MOSTLY IN THE MID 30S AND ALMOST ALL THE ROAD SFC TEMP DATA
SENSORS WE HAVE ACCESS TO SHOW PAVEMENT TEMPS ABOVE FREEZING...SO
ITS LOOKING LIKE WE WILL LARGELY DODGE A BULLET WITH ANY SNOW/ICE
PROBLEMS BRIEF AND CONFINED MOSTLY TO MORE RURAL AREAS OF NC IL.

THE INITIAL SHORTWAVE HELPING ORGANIZING THIS MORNING CONVECTION
SHOULD SHIFT EAST ALONG WITH THE NOSE OF THE LOW LEVEL JET...SO
SHOULD SEE WIDESPREAD AND HEAVIER PRECIP END FROM MID-LATE MORNING
THROUGH MUCH OF THE AFTERNOON. SHOULD STILL BE SOME SCTD/OCNL
SHOWERS IN THE CONTINUED WAA REGIME AS WARM FRONT INCHES NORTH.
DESPITE THE END OF THE HEAVIER MORE WIDESPREAD RAIN BEFORE
18Z...PLAN TO HANG ON TO FLOOD WATCH THRU 21Z TO COVER RUN OFF AND
SNOW MELT PROBLEMS THAT COULD LINGER INTO THE AFTERNOON AFTER THE
HEAVIER RAIN ENDS.

STILL LOOKS LIKELY THAT A STRONGLY FORCED LOW TOPPED LINE OF
CONVECTION WITH LITTLE/NO LIGHTNING ACCOMPANYING THE COLD FRONT WILL
SWEEP ACROSS THE CWA BETWEEN ABOUT 2230Z AND 0130Z. SFC BASED
INSTABILITY IS LIKELY TO BE LACKING...BUT THE EXTREMELY STRONG
FORCING WITH THE VERY DYNAMIC/EXPLOSIVELY DEEPENING SYSTEM STILL
LEAVES ME QUITE CONCERNED ABOUT WIND GUSTS OVER 60 MPH IN SPOTS WITH
THIS SQUALL LINE. IN THE WAKE OF THE SQUALL LINE VERY STRONG
PRESSURE GRADIENT AND IMPRESSIVE PRESSURE RISES WITH MODEST COLD AIR
ADVECTION/STEEP LOW LEVEL LAPSE RATES SHOULD ALLOW FOR A PERIOD OF
VERY STRONG WINDS THIS EVENING. TO PUT INTO PERSPECTIVE JUST HOW
IMPRESSIVE THIS STORM IS...A COLLEGUE AT WPC WHO HAS BEEN DOING WORK
WITH MINIMUM/MAXIMUM MONTHLY PRESSURE TOOK A QUICK LOOK AND INITIAL
FINDINGS INDICATE THAT THIS STORM WILL LIKELY BE THE DEEPEST
FEBRUARY LOW PRESSURE IN THIS REGION SINCE 1902!

HAVE OPTED TO UPGRADE THE HIGH WIND WATCH TO A WARNING FOR THIS
EVENING. NOT CONFIDENT THAT WE'LL MEET STRICT 58MPH GUST CRITERIA
EVERYWHERE...BUT SEEMS LIKELY AT LEAST SOME LOCATIONS WILL GUST TO
AROUND 60 MPH. THE FRINGE BENEFIT IS THAT THIS WARNING SHOULD COVER
ANY BRIEF CONVECTIVE 60+ MPH WIND GUSTS WITH THE LINE OF STRONGLY
FORCED SHOWERS ALONG THE COLD FRONT THIS EVENING AND ALLEVIATE
HAVING TO POTENTIALLY ISSUE SEVERE THUNDERSTORM WARNINGS FOR
LIGHTNING-LESS CONVECTION IF IT DOES END UP PRODUCING SEVERE GUSTS.
VERY STRONG WINDS WILL LIKELY CONTINUE BEYOND THE 05Z SCHEDULED
EXPIRATION TIME OF THE HIGH WIND WARNING...BUT LIKELY MORE IN THE
45-55 MPH RANGE AND FULLY ANTICIPATE THE HIGH WIND WARNING BEING
RAMPED DOWN TO A WIND ADVISORY THIS EVENING.

STRONG WINDS AND SEASONABLY COLD AIR ARE ON TAP FOR FRIDAY AS THE
MASSIVE THEN OCCLUDED CYCLONE FILLS AND GRADUALLY SPINS ITSELF DOWN.
MODELS ARE STILL HAVING FITS HANDLING WEAK SUBTLE WAVES TRACKING
ALONG THE SOUTHERN PERIPHERY OF THE HUDSON LOW...WITH GEM/GFS
HINTING AT SOME LIGHT ACCUMULATING SNOW OVER CENTRAL IL AND OUR
SOUTHERN CWA FRIDAY NIGHT...THEN NAM IS BY ITSELF ALL AMPED UP ABOUT
AN ACCUMULATING SNOW SAT NIGHT (AGAIN SOUTHERN HALF OF CWA)...THEN
ECMWF IS HITTING SNOW CHANCES HARD LATER MONDAY. CERTAINLY PLAUSIBLE
THAT WE COULD POTENTIALLY SEE ONE OR MORE BOUTS OF SOME ACCUMULATING
SNOW INTO EARLY NEXT WEEK...BUT UNTIL WE START TO GET A STRONGER
MORE CONSISTENT SIGNAL IN MODEL GUIDANCE IT IS HARD TO GO VERY HIGH
WITH POPS.

MEDIUM RANGE MODELS CONTINUE TO PAINT AN UNSEASONABLY COLD PICTURE
HEADING INTO NEXT WEEK. ECMWF/GFS BOTH FORECAST H8 TEMPS TO GET INTO
THE 3+ STANDARD DEVIATION BELOW AVERAGE TERRITORY...WHICH IF IT WERE
TO VERIFY COULD RESULT IN TEMPS THREATENING RECORDS BY THE MIDDLE OF
NEXT WEEK. CERTAINLY PLENTY OF TIME FOR MODELS TO BACK ON OF
MAGNITUDE OF THE COLD SOME...BUT THE GENERAL IDEA OF MUCH BELOW
AVERAGE TEMPS HEADING INTO THE LAST WEEK OF METEOROLOGICAL WINTER
LOOKS VERY LIKELY. SOME INDICATIONS ARE THAT THERE COULD BE ANOTHER
ACCUMULATING SNOW THREAT IN/NEAR THE AREA IN ADVANCE OF THE STRONGER
PUSH OF ARCTIC AIR TOWARD THE MIDDLE OF NEXT WEEK...BUT WITH SO MUCH
VARIABILITY OF THE EXACT MODEL DETAILS...THERE IS LITTLE TO HANG
YOUR HAT ON AT THIS TIME.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* PERIODS OF RAIN FOR THE NEXT COUPLE HOURS...WITH THE SMALL
  POSSIBILITY OF A LIGHTNING STRIKE OR TWO.

* MORE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON INTO THE EARLY
  EVENING.

* IFR TO LIFR CIGS THROUGH THE DAY.

* PERIOD OF FOG...POSSIBLY DENSE BY MID TO LATE AFTERNOON.

* VERY STRONG WEST-SOUTHWEST WINDS TONIGHT.

* PERIOD OF LIGHT SNOW LATE TONIGHT INTO FRIDAY MORNING.

KJB

//DISCUSSION...UPDATED 18Z...

A VERY POWERFUL STORM SYSTEM WILL IMPACT THE REGION THROUGH MUCH OF
THE PERIOD. THIS WILL RESULT IN PERIODS OF RAIN AND EMBEDDED
THUNDERSTORMS THIS AFTERNOON...ALONG WITH IFR TO LIFR CIGS AND
IFR TO LIFR VISIBILITIES. A SURFACE WARM FRONT...ASSOCIATED WITH
THE STORM SYSTEM...WILL LIFT NORTHWARD ACROSS THE TAF SITES BY MID
TO LATE AFTERNOON. DEW POINTS ARE EXPECTED TO SPIKE WELL INTO THE
40S IN THE WAKE OF THIS FRONT AS MOISTURE SURGES NORTHWARD. THIS
COULD SET THE STAGE FOR A FEW HOUR PERIOD OF DENSE FOG ACROSS THE
AREA LATER THIS AFTERNOON AND EARLY EVENING AS THESE HIGH DEW
POINTS MOVE OVER THE SNOW PACK...ESSENTIALLY SATURATING THE LOW
LEVELS.

THE RAIN CURRENTLY MOVING ACROSS THE AREA DOES HAVE A FEW EMBEDDED
LIGHTENING STRIKES. IN SPITE OF THIS...I LEFT THE MENTION OF TSRA OUT
OF THE NEW TAF FOR THE NEXT FEW HOURS...MENTIONING ONLY PREVAILING
SHOWERS OF RAIN. I EXPECT THIS ACTIVITY TO CONTINUE ACROSS THE
REGION FOR THE NEXT COUPLE HOURS...INTO THE EARLY AFTERNOON HOURS.
THEREAFTER...SOME FOG IS LIKELY TO REDUCE VISIBILITIES THROUGH THE
REST OF THE AFTERNOON. IT IS POSSIBLE FOR VISIBILITIES TO DROP WELL
BELOW A MILE IN FOG LATER THIS AFTERNOON...AS THE HIGHER DEW POINTS
STREAM NORTHWARD. HOWEVER...CONFIDENCE IN HOW DENSE THE FOG WILL
BECOME IS STILL SOMEWHAT LOW. THEREFORE I HAVE REMAINED
OPTIMISTIC...ONLY MENTIONING VIS DOWN AROUND 3/4 SM IN THE GOING
TAFS.

A STRONG COLD FRONT IS SET TO PUSH ACROSS THE AREA EARLY THIS
EVENING. THIS COULD RESULT IN ANOTHER VERY QUICK HIT OF SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT. HOWEVER...THE MAIN
STORY WILL BE THE VERY STRONG WINDS SETTING UP RIGHT BEHIND THIS
FRONT. WINDS WILL QUICKLY SHIFT OUT OF THE SOUTHWEST AND BECOME VERY
GUSTY AFTER 02 TO 03 UTC THIS EVENING. IN FACT...GUSTS COULD BE
CLOSE TO 50 KT FOR A COUPLE HOUR PERIOD THIS EVENING...BEFORE THEY
EASE SOME OVERNIGHT. THESE STRONG GUSTY WINDS WILL LIKELY REMAIN
GUSTY UP AROUND 36 KT THROUGH FRIDAY AS THE SURFACE LOW CONTINUES TO
STRENGTHEN AS IT MOVES NORTHWARD ACROSS THE UPPER GREAT LAKES
REGION.

ALTHOUGH VISIBILITIES AND CIGS SHOULD IMPROVE FOLLOWING THE FRONTAL
PASSAGE THIS EVENING...MOISTURE RAPPING AROUND THE LARGE STRONG AREA
OF LOW PRESSURE COULD RESULT IN A PERIOD OF SNOW ACROSS THE AREA
VERY LATE TONIGHT INTO FRIDAY MORNING. THIS COULD LEAD TO LOWER VIS
IN SNOW AND BLSN...WITH SOME MINOR ACCUMULATIONS POSSIBLE.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM WITH RAIN/THUNDERSTORM TIMING LATER THIS AFTERNOON AND
  EARLY EVENING.

* MEDIUM TO HIGH WITH CEILINGS.

* HIGH FOR FOG...BUT LOW ON HOW DENSE THE FOG WILL BE LATER THIS
  AFTERNOON.

* MEDIUM TO HIGH WITH WIND DIRECTION/SPEED.

* MEDIUM ON PERIOD OF SNOW LATE TONIGHT INTO EARLY FRIDAY.

KJB

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...VFR.

SATURDAY...VFR.

SUNDAY...VFR.

MONDAY...SLIGHT CHANCE OF LIGHT SNOW...OTHERWISE VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

RODRIGUEZ

&&

.MARINE...
448 AM CST

VERY STRONG WINDS EXPECTED OVER THE ENTIRE LAKE WHICH INCLUDES THE
NEARSHORE AND OPEN WATERS LATER THIS AFTERNOON INTO FRIDAY.

AS APPROACHING LOW PRESSURE OVER THE CENTRAL PLAINS TAKES SHAPE
THIS MORNING...LIGHTER SOUTHEAST WINDS CURRENTLY BEING OBSERVED
OVER THE LAKE. ALTHOUGH AS THIS LOW APPROACHES AND STRENGTHENS
TODAY...WINDS WILL STEADILY INCREASE WITH GALES LIKELY BY LATE
THIS AFTERNOON. GALES WILL THEN CONTINUE INCREASING WITH THIS
STRENGTHENING LOW THIS EVENING...WHILE TURNING MORE SOUTHERLY.
WITH COLDER AIR MOVING OVER THE LAKE THIS EVENING...WINDS WILL
STRENGTHEN TO STORM FORCE AS THEY TURN TO THE SOUTHWEST. STORM
FORCE WINDS WILL THEN BE OBSERVED OVER THE OPEN WATERS THROUGH
FRIDAY AFTERNOON...WITH SOME UNCERTAINTY AS TO THE DURATION OF THE
STORM FORCE WINDS OVER THE NEARSHORE. CURRENTLY HAVE STORM FORCE
WINDS AND THE WARNING FOR TONIGHT...BUT ITS POSSIBLE THIS MAY NEED
TO BE EXTENDED IN THE NEARSHORE. GALES WILL THEN BE LIKELY INTO
FRIDAY EVENING FOR THE OPEN WATERS...AND THROUGH FRIDAY FOR THE
NEARSHORE.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH...ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-
     ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 3 PM
     THURSDAY.

     HIGH WIND WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039...5 PM THURSDAY TO 11 PM
     THURSDAY.

IN...FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 3 PM
     THURSDAY.

     HIGH WIND WARNING...INZ001-INZ002-INZ010-INZ011-INZ019...5 PM
     THURSDAY TO 11 PM THURSDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 PM THURSDAY TO
     MIDNIGHT FRIDAY.

     STORM WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...MIDNIGHT FRIDAY TO 3
     PM FRIDAY.

     GALE WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...3 PM
     THURSDAY TO 9 PM THURSDAY.

     STORM WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...9 PM
     THURSDAY TO 4 AM FRIDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 20, 4:44 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
444 AM CST THU FEB 20 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
444 AM CST THU FEB 20 2014 /544 AM EST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE LIKELY THIS MORNING...IN ADDITION TO
INTENSE CLOUD TO GROUND LIGHTNING A FEW MAY PRODUCE SMALL HAIL.
LOCALLY HEAVY RAINFALL THIS MORNING AND CONTINUED RUN OFF FROM
SNOW MELT AND SCATTERED SHOWERS THIS AFTERNOON COULD RESULT IN
LOCALIZED FLOODING. A LINE OF HEAVY SHOWERS AND POSSIBLE
THUNDERSTORMS IS EXPECTED TO SWEEP ACROSS THE AREA AROUND RUSH
HOUR THIS EVENING. WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS
LINE. FINALLY...STRONG WINDS ARE LIKELY TONIGHT WITH GUSTS OF 50
TO 60 MPH EXPECTED THIS EVENING.

LOCALIZED RIVER FLOODING IS LIKELY TO DEVELOP...PARTICULARLY WITH
ANY ICE JAMS THAT FORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND GUSTS TO 45 MPH ARE LIKELY FRIDAY.

LOCALIZED RIVER FLOODING WILL REMAIN A THREAT THROUGH THE WEEKEND
WITH AN INCREASED THREAT OF ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-211045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
444 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS ARE LIKELY THIS AFTERNOON THROUGH THIS
EVENING...AND THEN STORM FORCE WINDS ARE LIKELY TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...AND AGAIN THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE FORCE WINDS ARE LIKELY FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
444 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS ARE LIKELY THIS AFTERNOON THROUGH THIS
EVENING...AND THEN STORM FORCE WINDS ARE LIKELY TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING MAINLY OVER THE
SOUTHERN HALF OF THE LAKE...AND AGAIN THIS AFTERNOON AND EVENING
FOR THE ENTIRE LAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STORM FORCE WINDS ARE LIKELY FRIDAY...WITH GALE FORCE WINDS LIKELY
THROUGH FRIDAY EVENING.

&&

IZZI

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Feb 20, 8:14 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
814 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PARK FOREST             41.48N 87.69W
02/20/2014  M0.82 INCH       COOK               IL   TRAINED SPOTTER

            0.82 THROUGH 7AM.

&&
Special weather statement, Feb 20, 10:11 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1011 AM CST THU FEB 20 2014

ILZ019>021-201645-
GRUNDY IL-KENDALL IL-LA SALLE IL-
1011 AM CST THU FEB 20 2014

...SPECIAL WEATHER STATEMENT...

AT 1004 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NAPLATE...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  OTTAWA...             NAPLATE...            GRAND RIDGE...
  UTICA...              MARSEILLES...         SERENA...
  SHERIDAN...           NEWARK...

OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...GRUNDY COUNTY SPEEDWAY AND FAIRGROUNDS...
ILLINI STATE PARK...STARVED ROCK STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.  SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4164 8854 4144 8836 4120 8887 4132 8905
TIME...MOT...LOC 1610Z 229DEG 43KT 4133 8884

BIRK
Local storm report, Feb 20, 10:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1037 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             1 NW OTTAWA             41.36N 88.85W
02/20/2014  M0.25 INCH       LA SALLE           IL   COCORAHS

&&
Local storm report, Feb 20, 12:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1209 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HEAVY RAIN       PORTAGE                 41.59N 87.18W
02/20/2014  M0.63 INCH       PORTER             IN   TRAINED SPOTTER

            STORM TOTAL 0.63 INCHES.

&&

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Will

When
February 20, 1:00 PM CST to 5:30 PM CST
Where
Will forecast zone
Injuries
0 direct, 12 indirect
Property damage
$100,000
Reported by
Newspaper

Dense fog developed during the afternoon of February 20th. A 20-car pileup occurred on Interstate 57 near Peotone along with clusters of accidents along a stretch of the interstate. There were 12 people injured and state police had to close a six-mile stretch of interstate for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506915.